Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 168, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2009, 4:58 AM CDT for Finney County, Gray County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2009, 4:58 AM CDT (09:58 UTC)
- Expired
- Jul 8, 2009, 5:25 AM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1958 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:31 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 8, 3:31 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 AM CDT WED JUL 8 2009 .DISCUSSION... DAYS 1-2... A SMALL BAND OF ELEVATED THUNDERSTORMS WAS PERSISTING IN THE AREA FROM AROUND SCOTT CITY BACK INTO NORTHWEST KANSAS. THIS CONVECTION APPEARS TO BE AIDED BY UVV DUE TO WARM ADVECTION AND ISENTROPIC LIFT. THE NAM SHOWS THIS PRETTY WELL AND GRADUALLY MOVES THE AREA TO THE EAST THROUGH THE EARLY MORNING HOURS. THINK THE AREA OF STORMS WILL CONTINUE THROUGH SUNRISE SO WILL KEEP SOME ISOLD/WIDELY SCT POPS GOING ACROSS THE NORTHEAST AND EASTERN CWA THROUGH ABOUT 15Z. THE UPPER RIDGE CONTINUES TO BUILD OVER THE CENTRAL HIGH PLAINS THROUGH THURSDAY. A LEE SIDE TROUGH WILL PERSIST ALONG THE KANSAS/COLORADO BORDER THROUGH THE DAY. THE MODELS HAVE BEEN KEEPING THIS AFTERNOON AND TONIGHT DRY AND AM INCLINED TO KEEP IT THAT WAY AS CONVERGENCE ALONG THE TROUGH LOOKS PRETTY WEAK. IN ADDITION...SURFACE DEWPOINTS WILL BE FALLING INTO THE 30S OVER WESTERN SECTIONS OF THE CWA THIS AFTERNOON AS DRIER AIR FROM THE EASTERN SLOPES. THE DRIER AIR PLUS HIGH TEMPERATURES TOPPING OUT AT OR ABOVE 100 THE NEXT FEW DAYS WILL RESULT IN RELATIVE HUMIDITY FALLING INTO THE LOWER TEENS OVER THE SOUTHWEST PART OF THE CWA. SOME COOL SEASON GRASSES ARE CURING OUT IN FAR SOUTHWEST KANSAS WHICH RAISES SOME CONCERN ABOUT WILDLAND FIRES. WINDS ARE NOT EXPECTED TO BE TOO STRONG TODAY SO DO NOT ANTICIPATE ANY FIRE WEATHER HEADLINES. WILL MENTION THE INCREASED THREAT IN THE FWF. WILL ALSO MENTION THE VERY WARM TEMPERATURES AND POTENTIAL FOR HEAT ADVISORY CONDITIONS ESPECIALLY IN THE SOUTHEAST CWA. THE MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A FRONTAL BOUNDARY SLIDING SOUTH INTO WESTERN KANSAS ON THURSDAY. THERE COULD BE ENOUGH CONVERGENCE ALONG THE FRONT TO GENERATE A FEW HIGH BASED THUNDERSTORMS BUT AM NOT OVERLY CONFIDENT. FOR NOW WILL INCREASE POPS TO AROUND 10 PERCENT OR SO BUT LEAVE THE FORECAST DRY. DAYS 3-7... MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE DOMINATING ACROSS THE CENTRAL PLAINS TO BEGIN THE PERIOD FRIDAY BEFORE BEGINNING TO EDGE BACK TO THE WEST INTO COLORADO AND NORTHERN NEW MEXICO BY THE END OF THE WEEKEND. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL PERSIST GENERALLY ACROSS SOUTHEASTERN COLORADO AND SOUTHWESTERN KANSAS THROUGH THE END OF THE WEEKEND. MEANWHILE, A WEAK COLD FRONT WILL BEGIN TO SLOWLY PUSH SOUTH INTO WESTERN KANSAS FRIDAY BEFORE STALLING OUT SOMEWHERE ACROSS SOUTHWEST KANSAS SATURDAY. HOWEVER, A LOW LEVEL SOUTHERLY FLOW WILL PREVAIL ACROSS MUCH OF THE CWA THROUGH THE WEEKEND EXCEPT FOR THE MOST NORTHERN PORTIONS OF THE FORECAST AREA, WHICH WILL BE JUST NORTH OF THE FRONTAL BOUNDARY. AGAIN, COMBINED WITH THE UPPER LEVEL RIDGING ALOFT, THIS WILL ALLOW FOR TEMPERATURES TO WARM UP TO JUST ABOVE THE SEASONAL NORM GOING INTO THE WEEKEND. FOR FRIDAY, TEMPERATURES WILL BE QUITE WARM WITH BOTH THE GFS AND ECMWF SHOWING TEMPERATURES AT H85 RANGING IN THE LOWER 30S(C) ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AS A RESULT, EXPECT HIGHS FROM AROUND 100F TO NEAR 105F ACROSS THE CWA WITH TEMPERATURES BACKING OFF SOMEWHAT BUT REMAINING QUITE WARM THROUGH THE REMAINDER OF THE WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. VERY LITTLE IN THE WAY OF PRECIP IS EXPECTED ACROSS THE FORECAST AREA THROUGH THE WEEKEND. && AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. OTHERWISE, A LEE SIDE TROUGH OF LOW PRESSURE WILL PERSIST ALONG THE COLORADO BORDER TODAY. LIGHT SOUTHERLY WINDS THIS MORNING WILL INCREASE TO 15 TO 25KT BY THIS AFTERNOON BEFORE AGAIN SUBSIDING OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 100 70 103 72 / 0 10 10 10 GCK 100 68 100 71 / 10 10 10 10 EHA 102 67 102 69 / 10 10 0 0 LBL 101 67 102 71 / 10 10 0 0 HYS 97 71 101 73 / 20 10 10 10 P28 98 73 103 75 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
In the hours before
Special weather statement, Jul 8, 12:04 AM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1204 AM CDT WED JUL 8 2009 KSZ077-078-080600- FORD-GRAY- 1204 AM CDT WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY AND SOUTHWESTERN FORD COUNTIES... AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CIMARRON...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3747 9985 3748 10025 3777 10050 3792 10030 TIME...MOT...LOC 0504Z 310DEG 21KT 3778 10035 KRUSE
Special weather statement, Jul 8, 4:01 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT WED JUL 8 2009
KSZ043-044-063-081000-
FINNEY-LANE-SCOTT-
401 AM CDT WED JUL 8 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SOUTHERN
SCOTT AND SOUTHWESTERN LANE COUNTIES...
AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SHALLOW WATER...MOVING
SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHWESTERN FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN
LANE COUNTIES...INCLUDING THE CITY OF FRIEND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3844 10071 3803 10050 3802 10109 3828 10109
3844 10100
TIME...MOT...LOC 0902Z 319DEG 22KT 3830 10099
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 12:04 AM CDT | Special Weather Statement | DDC | Gray | 56 min |
| Jul 8, 4:01 AM CDT | Special Weather Statement | DDC | Finney | 59 min |
| Jul 8, 4:17 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 43 min |
| Jul 8, 7:34 AM CDT | Special Weather Statement | DDC | Barber | 41 min |
| Jul 8, 7:56 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.